Fatty Liver - Possible Side-Effect of Methotrexate and Obesity
It’s already the end of January. Where has the time gone? I know that some of the time has been spent outside trying to keep up with the weather. We had an ice storm last week and a big snow storm this past week. Digging out of both of these has been a lot of physical work. My body is very sore.
But two years ago or even one year ago, I could not have done what I was able to do this year. Sure I hurt in so many places, especially my back and hands, but I’m very happy to be stronger physically than I was before.
Did I tell you that 2010 was a good year? I probably did. I think that with the change of treatments at the end of 2009, my body has benefited greatly. My boyfriend and my mother both say the same thing. It’s nice that others notice that I’m doing better.
This is one reason why I am a little bit anxious to get my next round of Rituxan infusions. However, the rheumatologist wants to wait until my RA gets worse again. The doctors and scientists do not really know the long-term effect of many repeat rounds of treatment. My doctor is being smart in her recommendations.
In fact, I just visited my rheumatologist this past week. I let her know that my RA hasn’t been exactly boring lately. Boring when it relates to health is a good thing. While I was at my sickest with the flu a couple of weeks ago, I experienced an RA flare. I wasn’t sure if it was connected to the virus, or taking Tamiflu, or an honest-to-goodness RA flare. We’re waiting to see if the residual pain and swelling goes away in the next 2-3 weeks.
It seems I’m also going to have to repeat my blood work in a couple of weeks to see if my liver enzymes go back down to normal. My ALT has jumped 6x higher than it was in October. Because of the medications I take, specifically methotrexate, I have to have regular blood tests run to make sure that everything is okay. One of the things we watch for specifically is liver function.
I’m really not happy that after almost four years of being on this one medication, my liver enzymes decide to become elevated now. But this fact makes me think that this one test result is a fluke...maybe it’s related to the Tamiflu or being sick. Or it could really mean that my liver is starting to not function quite so efficiently.
As we continued to talk, my rheumy and me, I mentioned that the weight loss was getting back on track. I had gained a little over the holidays and my weight has just started to go back down. I’m hoping now that I’m not getting the monthly infusions of 1000mg IVSM (steroids) my weight will begin to drop once again. By the way, corticosteroids can also cause abnormal liver function. This is possibly be a contributing factor to the blood results.
My rheumatologist was encouraging and urged me to continue losing weight. Then she briefly mentioned that it would help avoid developing fatty liver. Apparently methotrexate can increase the risk of developing fatty liver in addition to being obese. I did not know this.
So what is fatty liver?
Fatty liver (steatosis) is an abnormal accumulation of certain fats (triglycerides( inside liver cells. According to the Merck Manual, common causes of fatty liver are alcoholism, toxins, certain drugs (including methotrexate), hereditary metabolic disorders, and metabolic abnormalities (such as excess body weight, insulin resistance, and high triglyceride levels in the blood, which all together are called the metabolic syndrome).
My doctor did ask if I drink alcohol. My answer was given with a chuckle - “hardly!” Seriously I might take a sip of someone else’s drink, just to get a taste, and hand it back. When alcohol is not involved in liver disease, it is called “nonalcoholic fatty liver disease.”
So obesity and use of certain medications are risk factors for developing a fatty liver. Fortunately it looks like a fatty liver can be reversed.
Now, my doctor DID NOT say that I had a fatty liver, she just mentioned that continuing to lose weight will help me avoid developing a fatty liver. But she has given me something to think about and perhaps provide more motivation to get this excess weight off now before it has a chance to do more harm to my body.
In less than three weeks I will repeat the blood tests. Then I will see my rheumatologist again to discuss the results and to determine if my RA has retreated again or not. If the RA is the same as today, or worse, we’re going to move forward with another round of Rituxan. Whatever happens, I’m hoping that health-wise 2011 goes as well or even better than 2010.
January 16, 2011
Weight: 231.9 lbs
January 23, 2011
Weight: 230.8 lbs